Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 32, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 20, 2015, 1:28 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 1:28 PM MST (20:28 UTC)
- Expired
- Aug 20, 2015, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
086
WGUS55 KTWC 202028
FFWTWC
AZC003-202330-
/O.NEW.KTWC.FF.W.0032.150820T2028Z-150820T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
128 PM MST THU AUG 20 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 430 PM MST
* AT 125 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
A THUNDERSTORM PRODUCING BETWEEN 1 AND 1.50 INCHES OF HEAVY RAIN
ACROSS THE HUACHUCA MOUNTAINS AND SIERRA VISTA. A TRAINED WEATHER
SPOTTER IN SOUTHEAST SIERRA VISTA REPORTED 0.60 INCHES OF RAIN IN
THE PAST 15 MINUTES. RAPID RAINFALL RUNOFF WILL RESULT IN FLASH
FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIERRA VISTA...SIERRA VISTA SOUTHEAST...NICKSVILLE...RAMSEY CANYON
PRESERVE AND HEREFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3135 11028 3153 11044 3160 11030 3145 11014
$$1 follow-up statement
764 WGUS75 KTWC 202141 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST THU AUG 20 2015 AZC003-202148- /O.CAN.KTWC.FF.W.0032.000000T0000Z-150820T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 241 PM MST THU AUG 20 2015 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY IS CANCELLED... THE HEAVY RAIN NEAR THE HUACHUCA MOUNTAINS INCLUDING SIERRA VISTA AND FORT HUACHUCA HAS ENDED...AND THE RAINFALL RUNOFF HAS HAD AMPLE TIME TO DRAIN INTO INTO WASHES. THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3135 11028 3153 11044 3160 11030 3145 11014 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:43 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 20, 9:43 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 943 AM MST THU AUG 20 2015 .SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL AVERAGES FRIDAY INTO EARLY NEXT WEEK. && .DISCUSSION...SATELLITE IMAGERY WAS SHOWING SOME CLOUDS ALREADY STARTING TO BUILD UP ACROSS FAR SOUTHEAST ARIZONA AND IN THE WHITE MOUNTAINS THIS MORNING. MOISTURE WILL CONTINUE TO INCREASE TODAY AND MORE SO THIS WEEKEND. THAT SAID...CHANCES OF RAIN WILL BE GOING UP GRADUALLY STARTING TODAY. CURRENT FORECAST APPEARED TO HANDLE THE TRENDS WELL...SO NO UPDATES NECESSARY THIS MORNING. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE DETAILS. && .AVIATION...VALID THRU 21/12Z. FEW-SCT CLOUDS ABV 12K FT. AFT 20/21Z SCT TO LOCALLY BKN 8-10K FT AND SCT-BKN LYRS AOA 12K FT. CHANCE FOR -SHRA/-TSRA FROM KTUS SOUTH AND EAST...WITH AN EMPHASIS ON THE SOUTHERN TERMINALS KOLS AND KDUG. BRIEF MVFR CONDITIONS AND GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER TSRA. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN UNDER 10 KTS EXCEPT WLY 6-13KTS 20/21Z THRU 21/03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL START TO INCREASE TODAY WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN AREAS. THEN THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND SPREAD THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN 15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND TUESDAY...BUT AGAIN GENERALLY REMAINING 15 MPH OR LESS. && .PREV DISCUSSION...BASED ON VARIOUS NWP SOLUTIONS...THERE WERE NO SIGNIFICANT ADJUSTMENTS TO THE INHERITED GRIDDED DATA POP/WEATHER/TEMP FIELDS FOR THIS FORECAST ISSUANCE. HIGH PRESSURE ALOFT CENTERED NEAR THE NRN BAJA CALIFORNIA COAST WILL WEAKEN INTO THIS WEEKEND. THE DRY NWLY FLOW GENERALLY IN THE 700-300MB LAYER WILL TRANSITION TO LIGHT WLY FLOW FRI AND CONTINUE SAT. FOR TODAY AND TONIGHT...SEVERAL HRRR SOLUTIONS SUGGEST AN EARLY START TO SHOWER/TSTM ACTIVITY...PERHAPS BY 18Z-19Z SOUTH-TO- SOUTHEAST OF TUCSON AND ESPECIALLY FAVORING SANTA CRUZ/SWRN COCHISE COUNTIES BY MID-AFTERNOON. MEANWHILE...THERE SHOULD BE ENOUGH MOISTURE TO JUSTIFY ISOLATED SHOWERS/TSTMS THIS AFTERNOON INTO TONIGHT FROM TUCSON EAST TO THE NEW MEXICO BORDER. PRECIP-FREE CONDITIONS WILL CONTINUE ACROSS WRN PIMA COUNTY. 20/00Z GFS/ECMWF/CMC SUGGEST THAT PRECIP COVERAGE SHOULD INCREASE STARTING FRI FOLLOWED BY SCATTERED TO PERHAPS NUMEROUS SHOWERS/ TSTMS...ESPECIALLY SUN INTO MON NIGHT OR SO. THIS SCENARIO SEEMS REASONABLE GIVEN THAT THE MID AND UPPER FLOW IS PROGGED TO BECOME ELY/SELY STARTING SUN AND CONTINUING EARLY NEXT WEEK. HAVE NOTED SOME DISCREPANCIES BETWEEN THE GFS/ECMWF SOLUTIONS FOR EARLY NEXT WEEK. IN GENERAL...THE 20/00Z GFS TRENDED SOMEWHAT DRIER VERSUS PREVIOUS GFS SOLUTIONS FOR QPF/S SUN-MON...AND THE 20/00Z ECMWF WAS MARKEDLY MORE ROBUST WITH QPF/S FOR MON-TUE VERSUS THE 20/00Z GFS. BASED ON THESE DIFFERENCES...OPTED TO MAKE ONLY VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POPS SUN-TUE. AT THIS TIME... APPEARS THAT THE BEST COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR ROUGHLY SUN AFTERNOON INTO MON NIGHT...OR PERHAPS EARLY TUE. THEREAFTER... THE GFS TRANSITIONED THE UPPER HIGH CENTER FROM NEAR THE FOUR CORNERS REGION INTO SERN NEW MEXICO/WEST TEXAS NEXT WED. SWLY FLOW ALOFT ASSOCIATED WITH THIS SCENARIO WOULD CONFINE SHOWERS/TSTMS MAINLY TO ERN SECTIONS BY NEXT WED. HOWEVER...THE ECMWF MAINTAINED THE UPPER HIGH TO BE CENTERED NEAR THE FOUR CORNERS. SLY/SELY FLOW ALOFT ASSOCIATED WITH THIS SCENARIO WOULD KEEP PRECIP CHANCES HIGHER FURTHER WWD VERSUS THE GFS SOLUTION. THE UPSHOT...ISOLATED TO SCATTERED SHOWERS/TSTMS AREA-WIDE NEXT WED...WITH HIGHER POPS ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES. HIGH TEMPS TODAY WILL BE QUITE SIMILAR TO TEMPS ACHIEVED WED... AND WILL CONTINUE TO AVERAGE ABOUT 2-5 DEGS F ABOVE NORMAL. SOME MINOR COOLING WILL THEN OCCUR FRI FOLLOWED BY NEAR NORMAL DAYTIME TEMPS FOR MUCH OF THE AREA SAT-TUE. HIGH TEMPS SHOULD TREND UPWARD AND GENERALLY A FEW DEGS ABOVE NORMAL NEXT WED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 20, 12:43 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1243 PM MST THU AUG 20 2015 AZZ502>504-515-202015- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ- 1243 PM MST THU AUG 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM MST... AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH. REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THREE POINTS. LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121 TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:43 PM MST | Special Weather Statement | TWC | Pima | 32 min |
| Aug 20, 1:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 24 min |
| Aug 20, 1:24 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 20, 1:53 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 20, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 20, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 20, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
| Aug 20, 2:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 20, 2:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 20, 3:10 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 110 min |
| Aug 20, 3:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 20, 3:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 20, 3:42 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 20, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 20, 3:48 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 20, 4:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 20, 4:25 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 20, 4:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.